Alert archive / Nevada / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at May 29, 2020, 5:40 PM PDT for Douglas County, Nevada; Alpine County, El Dorado County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2020, 5:40 PM PDT (00:40 UTC)
- Expired
- May 29, 2020, 6:15 PM PDT
- In force
- 35 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alpine County, CA, El Dorado County, CA, Douglas County, NV
The radar
The Reno radar (KRGX), 84 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4050 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
615
WUUS55 KREV 300040
SVRREV
CAC003-017-NVC005-510-300115-
/O.NEW.KREV.SV.W.0001.200530T0040Z-200530T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
540 PM PDT Fri May 29 2020
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Alpine County in northern California...
El Dorado County in northern California...
Douglas County in western Nevada...
Western Carson City in western Nevada...
* Until 615 PM PDT.
* At 539 PM PDT, a severe thunderstorm was located over Gardnerville
Ranchos, or near Gardnerville, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees.
* Locations impacted include...
Carson City, South Lake Tahoe, Gardnerville, Gardnerville Ranchos,
Johnson Lane, Dagget Pass, Spooner Summit, Carson City Airport,
Mesa Vista, Glenbrook, Genoa, Zephyr Cove-Round Hill Village,
Alpine Village, Kingsbury, Zephyr Cove, Indian Hills, Us 395 At
Douglas-Carson City Co Line, Stateline, Stewart and Minden-Tahoe
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3907 12000 3915 12000 3916 11988 3917 11986
3919 11985 3922 11972 3883 11962 3877 11987
3907 12004
TIME...MOT...LOC 0039Z 162DEG 24KT 3890 11978
HAIL...1.00IN
WIND...60MPH
$$
AH2 follow-up statements
634
WWUS55 KREV 300059
SVSREV
Severe Weather Statement
National Weather Service Reno NV
559 PM PDT Fri May 29 2020
CAC003-017-NVC005-510-300115-
/O.CON.KREV.SV.W.0001.000000T0000Z-200530T0115Z/
Alpine CA-El Dorado CA-Douglas NV-Carson City NV-
559 PM PDT Fri May 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR ALPINE...EL DORADO...AND DOUGLAS COUNTIES AND WESTERN CARSON
CITY...
At 558 PM PDT, a severe thunderstorm was located over Genoa, or 7
miles northwest of Gardnerville, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, fencing and trees.
Locations impacted include...
Carson City, South Lake Tahoe, Gardnerville, Gardnerville Ranchos,
Johnson Lane, Dagget Pass, Spooner Summit, Carson City Airport, Mesa
Vista, Glenbrook, Genoa, Zephyr Cove-Round Hill Village, Alpine
Village, Kingsbury, Zephyr Cove, Indian Hills, Us 395 At
Douglas-Carson City Co Line, Stateline, Stewart and Minden-Tahoe
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Lake Tahoe, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3907 12000 3915 12000 3916 11988 3917 11986
3919 11985 3922 11972 3883 11962 3877 11987
3907 12004
TIME...MOT...LOC 0058Z 162DEG 24KT 3903 11983
HAIL...1.00IN
WIND...60MPH
$$
AH728
WWUS55 KREV 300114
SVSREV
Severe Weather Statement
National Weather Service Reno NV
614 PM PDT Fri May 29 2020
CAC003-017-NVC005-510-300123-
/O.EXP.KREV.SV.W.0001.000000T0000Z-200530T0115Z/
Alpine CA-El Dorado CA-Douglas NV-Carson City NV-
614 PM PDT Fri May 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR ALPINE...EL DORADO...AND
DOUGLAS COUNTIES AND WESTERN CARSON CITY WILL EXPIRE AT 615 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3907 12000 3915 12000 3916 11988 3917 11986
3919 11985 3922 11972 3883 11962 3877 11987
3907 12004
TIME...MOT...LOC 0113Z 162DEG 24KT 3908 11985
$$
AHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:57 PM PDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 29, 1:57 PM PDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Reno NV
157 PM PDT Fri May 29 2020
.SYNOPSIS...
Strong high pressure continues to bring very warm to hot
temperatures for the remainder of today. Chances for showers and
thunderstorms in eastern California and western Nevada develop later
this afternoon and increase early Saturday as low pressure moves
into northern California. Windy and much cooler conditions are
expected for Saturday with average temperatures and chances for
showers continuing into next week.
&&
.SHORT TERM...
Very little changes were made to the short term forecast this
afternoon. For the most part, everything looks to be on track. Hot
temperatures and isolated thunderstorms for the rest of this
afternoon/evening and then more thunderstorm activity early Saturday
with strong winds and cooler temperatures thanks to the presence of
a low pressure system moving into northern California.
On the drive into the office this morning, some altocumulus clouds
were visible suggesting the mid to upper-levels were beginning to
moisten up. As the morning progressed, thunderstorm activity for
this afternoon was questioned due to cloud cover continuing to
increase possibly reducing overall heating which could inhibit
thunderstorm development. But, taking a look at the current visible
satellite imagery over the region, there is a back edge to these
mid to upper-level cloud decks along the western slopes of the
Sierra. Therefore, some breaks in this cloud cover should take
place within the next hour or so. Not much on radar yet, but short
term models are showing convection to begin in the next few hours
along the eastern Sierra and into the Tahoe Basin. A few cells
are also possible to form around the Reno-Sparks and Carson City-
Minden areas during this time.
Here are the details regarding temperatures, showers and
thunderstorms, and winds for the rest of today into Saturday:
* TEMPERATURES: With the ridge axis over the Four Corners region,
very warm temperatures for eastern California and western Nevada
are currently being felt with highs expected to be in the low to
mid 80s for Sierra valleys and mid to upper 90s for western Great
Basin valleys. The incoming upper low for Saturday will cause a
huge temperature swing as compared to today's with highs 20-25
degrees colder. Highs rebound to near average on Sunday with mid
60s to lower 70s in Sierra valleys and mid 70s to lower 80s for
Basin valleys.
* SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON-EVENING: Later this
afternoon into the evening, cumulus buildups in the Sierra south
of I-80 and out into far western Nevada are expected to develop
into isolated-scattered showers with a few thunderstorms. Since
the best forcing with the aforementioned upper low arrives late
tonight and Saturday morning, convection later today will still be
largely dependent on instability from daytime heating and
convergence from zephyr flow off the Sierra.
Still, with rather classic inverted-V soundings and at least a few
hundred J/KG of CAPE likely (HREF progs, NAM/GFS soundings) near
the Sierra, thunderstorms could bring an enhanced threat for
outflow gusts up to 40-50 mph in addition to the standard brief
light-moderate rain and chance for cloud-to-ground lightning
strikes.
* RAIN WITH EMBEDDED THUNDERSTORMS LATE TONIGHT-SATURDAY: Forcing
with the negative-tilt upper low and an associated 100+knot jet
arrives in earnest by around daybreak Saturday for northern and
northeastern CA. This is expected to result in a blossoming of
showers and a few embedded thunderstorms in northeast CA Saturday
morning with a good chance at wetting rains from about I-80
northward. Meanwhile, western and northwestern NV will be on the
periphery of the best forcing so precipitation may be more of a
quick shot with considerably lower totals than farther west.
However, some mesoscale simulations from the HRRR continue to show
the possibility for thunderstorms (low confidence) in far western
NV Saturday morning which could amp up local rainfall totals quite
a bit. Even farther east into west- central NV, conditions look
mainly dry with wind being the main impact on Saturday.
* WINDS TODAY AND SATURDAY: Most areas will continue to see
unremarkable breezes today (outside of any thunderstorm outflows);
however, the Chalfant Valley in southeast Mono County and areas
east of Hwy 95 and south of Hwy 50 in the Basin look to see
considerably higher winds per MOS guidance and short-range model
guidance... with gusts 30-40 mph possible. For Saturday, we have
issued a Wind Advisory for Pershing, Churchill, and Mineral
counties along with Lake Wind Advisories for area lakes, including
Tahoe. Winds will pick up area-wide with widespread sustained
winds 15-25 mph with gusts 30-45 mph. Some guidance even shows the
possibility for winds 20-35 mph with gusts to around 50 mph east
of Highway 95 out in the Basin and Range. These winds would be
quite likely, if they develop, to pick up dust and spread it
northward across Hwy 50 and I-80 near/east of Hwy 95 Saturday
afternoon and evening.
-LaGuardia/Snyder
.LONG TERM...Next week...
As we begin the month of June (how crazy is that?), forecaster
confidence is increasing in a broad troughiness pattern setting up
for most of the west coast through next week. This translates to
around average low and high temperatures, breezy afternoon winds,
with chances for isolated to scattered rain showers and
afternoon/evening thunderstorms. No signals for any significant
storms or high pressure ridges forming over the region for next week.
-LaGuardia
&&
.AVIATION...
Expect isolated thunderstorms later this afternoon in the Sierra
with a 20-30% chance for a storm in the vicinity at KMMH, KTVL, and
KTRK. There will also be slight chances for thunderstorms for
portions of western Nevada and northeast California later this
afternoon, possibly impacting KRNO, KCXP, and KMEV. Showers and
thunderstorms are forecast to continue overnight into early Saturday
morning for the Tahoe Basin, northeast California, and portions of
western Nevada although there will be a lull for a time between
later this evening and early Saturday morning ahead of lifting from
an incoming upper low. Expect IFR/MVFR conditions at times and
possible strong outflow gusts, small hail, brief downpours, and
lightning are near any thunderstorms.
Winds become gusty this afternoon across Mineral County and far
southern Mono county with gusts up to 35 kts. Southwest winds on
Saturday are expected to be moderately strong across most of the
Sierra and western NV with gusts in the 25-40 kt range. Moderate
turbulence, especially if traveling over the Sierra, is anticipated
for much of Saturday afternoon. Winds look to ease by midnight
Sunday. JCM/LaGuardia
&&
.FIRE WEATHER...
Red Flag Warning across the eastern Sierra and western NV starts at
8 AM Saturday. No big change in the forecast reasoning with low
pressure moving through California tonight and Saturday. Winds
should increase rather quickly Saturday morning, perhaps sooner than
the official start time of the Red Flag Warning.
Thunderstorms this afternoon and this evening should remain confined
to the Sierra Front and west of Yerington to Pyramid Lake, including
the Tahoe Basin and Plumas NF. Storms should move quick enough to
limit rainfall raising the treat for a few lightning ignitions.
Gusty outflows are also possible if any stronger storms develop.
Showers and a few thunderstorms should re-fire after 3 am Saturday
when the low reaches the Sac Valley. Some decent potential for
wetting rains from Tahoe northward to Lassen Saturday morning.
* Red Flag Warning Details...
Southern Mono County...Breezy south to southwest winds (gusts near
30 mph) and low humidity today, may not let up much tonight as low
pressure approaches. Thunderstorm chances this far south look to be
only 5-10%. Winds will shift toward the southwest and west Saturday
with an uptick in humidity, peak gusts could reach 40-45 mph. Some
concern the stronger gusts may kick rather early tonight after 2am
or so.
The Sierra Front...A few thunderstorms this afternoon and again
Saturday morning followed by southwest to west winds with gusts 30-
45 mph the main concern. Humidity may rise above 30% during the day
Saturday with much cooler temperatures. Recent warm/dry weather,
threat for a few lightning ignitions, and strong winds are enough to
have a heightened awareness Saturday.
Pershing, Churchill and Mineral Counties...South winds will kick in
Saturday morning with 30-50 mph gusts and humidity below 20%.
Winds should decrease by Saturday evening along with rising
humidity. Brong
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 8 AM to 8 PM PDT Saturday NVZ423-429.
Wind Advisory from 8 AM to 8 PM PDT Saturday NVZ001-004.
Red Flag Warning from 8 AM to 8 PM PDT Saturday NVZ420.
Red Flag Warning from 8 AM to 8 PM PDT Saturday below 7000 feet
in NVZ421.
Lake Wind Advisory from 8 AM to 8 PM PDT Saturday NVZ002.
Lake Wind Advisory from 8 AM to 8 PM PDT Saturday for Washoe
Lake in NVZ003.
CA...Red Flag Warning from 8 AM to 8 PM PDT Saturday below 7000 feet
in CAZ274.
Lake Wind Advisory from 8 AM to 8 PM PDT Saturday CAZ073.
Lake Wind Advisory from 8 AM to 8 PM PDT Saturday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, May 29, 5:00 PM PDT, 40 minutes before
Special Weather Statement
National Weather Service Reno NV
500 PM PDT Fri May 29 2020
CAZ072-073-NVZ002-003-300045-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Greater Reno-Carson City-Minden Area NV-
500 PM PDT Fri May 29 2020
...STRONG THUNDERSTORM IN EASTERN ALPINE COUNTY...
At 458 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Ebbetts Pass, or 9 miles southwest of Topaz Lake,
moving north at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
South Lake Tahoe, Gardnerville, Gardnerville Ranchos, Woodfords, Mesa
Vista, Alpine Village, Grover Hot Springs, Kingsbury, Junction CA 89
And CA 4, Hope Valley, South Lake Tahoe Airport, Minden-Tahoe
Airport, Monitor Pass, Turtle Rock Campground, Paynesville, Junction
Nv 88 And Nv 206, Indian Creek Reservoir, Alpine County Airport,
Junction CA 88 And NV 88 and Junction U.S 395 And NV 756.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 3891 12004 3901 11972 3857 11956 3851 11976
3852 11978
TIME...MOT...LOC 2358Z 158DEG 23KT 3862 11970
AHThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:57 PM PDT | Special Weather Statement | REV | 63 min | |
| May 29, 5:00 PM PDT | Special Weather Statement | REV | Alpine | 45 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2020Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.